|Chronic fatigue after cancer treatments; I am sooooooo tired.
Mar 30, 2002
I completed radiation and chemotherapy treatment for anal cancer about a year ago. I also completed chemotherapy and radiation treatment for Stage II Hodgkins Disease in December 1998. I have been HIV positive since 1986 and have been through a variety of HAART regimens.
At this point I am experiencing chronic fatigue levels I have not had before. Since the treatment for the anal cancer, I have been sleeping almost 12 hours a day. I just don't have the get-up-and-go I used to have. Is it unusual for my fatigue to be lasting so long after my last cancer treatment? Is my body just giving out, or is there hope that I will regain my energy level?
Thank you very much
Response from Dr. Dezube
Chronic fatigue after chemotherapy and radiation treatments is unfortunately all to common. Given that you have received radiation and chemotherapy for both anal cancer and Hodgkin's disease, I would be surprised if you weren't fatigue. Typically the fatigue can last up to a year post-treatment. Over time, it should get better. You don't state your age, but typically fatigue hits older patients harder than younger ones.
What can you do about the fatigue? First, it's important that your doctor check you to make sure that there's not a simple medical explanation for the fatigue (e.g. anemia or thyroid problem). Short "power-naps" of 30-40 minutes can sometimes recharge your battery. There are all types of energy conservation hints. Try to do the most physically and mentally challenging task early in the day when your fatigue should be a minimum. Also do your best to maintain good sleep hygeine-- no caffeine products after 6:00 pm; try to go to sleep at the same time each night; avoid TV/movie/books which are unusually stimulating right before bed; use the bed for only sleep and sex; and so on and so on. Do you have an idea about the quality of your sleep?
Anorectal Care/Pain Management Tips
Scared to death; I'm getting a stem cell transplant.
- Is Vomiting A Symptom Of HIV?
- Itchy Skin After Unprotected Vaginal Sex Sign Of HIV AIDS
- Purple Spots After Fingering Stripper Sign Of HIV AIDS
- After Gonorrhea Treatment If Masturbated Does The Medicine Still Work
- Can You Get Hepatitis From A Kiss?
- Can Someone Get Stds By Touching Another Person's Sperm?
This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.
Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.